Hail, Carter
- When
- March 12, 4:09 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -90.750
A supercell thunderstorm intensified over the Ozark foothills of southeast Missouri and weakened as it crossed the city of Poplar Bluff. This supercell thunderstorm reached its maximum intensity in northwest Butler County, between the cities of Ellsinore and Poplar Bluff.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A supercell thunderstorm intensified over the Ozark foothills of southeast Missouri and weakened as it crossed the city of Poplar Bluff. This supercell thunderstorm reached its maximum intensity in northwest Butler County, between the cities of Ellsinore and Poplar Bluff. At its strongest, the storm spawned two weak tornadoes and baseball-size hail. The storm formed ahead of a cold front that trailed southwest from a low pressure center over central Missouri. Steep mid-level lapse rates of 8.5 degrees C/km were sampled by the 18z sounding from Springfield, MO. These steep lapse rates favored large hail. Dew points in the low 60's and afternoon heating contributed to a corridor of 1000 to 1500 mixed-layer capes along and ahead of the front. This moderate instability, combined with effective wind shear magnitudes of 50 to 60 knots, favored supercell development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 2:15 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020
A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.
Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.
.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020
Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.
For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020
A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
082-083-087.
MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
085>088.
KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
018>020.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...DBHazardous Weather Outlook National Weather Service Paducah KY 334 PM CDT Thu Mar 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-132045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 334 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered severe thunderstorms will be possible into this evening. Damaging wind gusts, large hail and tornadoes will all be possible. A few significant tornadoes cannot be ruled out. Heavy rain is possible with storms into early this evening. A Flash Flood Watch is in effect along and east of a line from Mount Vernon Illinois to Dixon Kentucky until 03z. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for portions or all of our region from time to time from Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 2 E PROVIDENCE 37.40N 87.71W
03/12/2020 HOPKINS KY TRAINED SPOTTER
TREES DAMAGED ALONG HIGHWAY 41. ONE IS
ACROSS A POWER LINE. TREES ARE ESTIMATED AT
2-3 FEET IN DIAMETER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 NNE MADISONVILLE 37.36N 87.49W
03/12/2020 E1.00 INCH HOPKINS KY PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL GREENVILLE 37.20N 87.18W
03/12/2020 E1.75 INCH MUHLENBERG KY PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL GREENVILLE 37.20N 87.18W
03/12/2020 E2.50 INCH MUHLENBERG KY PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
GREENVILLE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ELLSINORE 36.94N 90.75W
03/12/2020 E0.70 INCH CARTER MO EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL ELLSINORE 36.93N 90.75W
03/12/2020 M1.75 INCH CARTER MO EMERGENCY MNGR
&&
DWSThe Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
5 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A few trees and tree limbs were blown down along the brief track that crossed Highway B. Peak winds were estimated near 75 mph based on a NWS damage survey.
A few trees and tree limbs were down along PP Highway and County Roads 415 and 426. Peak winds were estimated near 75 mph based on a NWS damage survey.
There were two reports of baseball-size hail just north to northwest of Poplar Bluff. A photo of the hailstones was taken by one of the reporters.
There was roof damage to a convenience store on the north side of Poplar Bluff.
The hail was reported via the mPING (meteorological phenomena identification near the ground) app.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875069, 875076, 875077, 875070, 875068, 875071, 875072, 875075, 875074.